iCliniq logo

Ask a Doctor Online Now

HomeAnswersObstetrics and GynecologypcodMy girlfriend suffers from PCOD. Is taking COCD harmful?

Is it safe to take oral contraceptive pill?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At November 23, 2015
Reviewed AtJanuary 17, 2024

Patient's Query

Hi doctor,

My girlfriend had irregular periods and USG pelvis showed PCOD. So, she is taking COCP. In spite of taking the drug properly, she missed her period this month. Is anything wrong with her? What to do now? Does she need to continue the drug? Or should she stop it? I heard that COCP may cause cancer. Is COCP safe for her to use? How long she can use it? Or please prescribe a medication for her which she can continue safely to solve the problem of menstrual irregularity.

Hi,

Welcome to icliniq.com.

Combined oral contraceptive pill (COCP) is absolutely safe for her. It does not cause cancer (low dose COCP). Just check the content of COCP which she is taking. If dose of Estrogen (Ethinyl estradiol) is 20 or 30 mcg, she can safely continue the medicine. In fact, COCP in such a case prevents endometrial cancer due to its progesterone content. Regarding missed period, it normally does not happen with COCP. Normally period starts between 3 and 15 days of stopping the last tablet in the pack. If it has been more than 15 days since last tablet, consult a gynecologist. If it has been less than 15 days, she can wait till 15 days from last pill for periods to come. In any case, she cannot start next pack without having periods unless instructed by doctor after examination. Do not forget to tell her to use another form of contraception like condom if she is sexually active.

Patient's Query

Hi doctor,

Ethinyl estradiol in her tablet is 20 mcg. Is there any serious problem? What are the complications we can expect in her case?

Hi,

Welcome back to icliniq.com.

There is no serious problem. But we need a detailed history and previous test reports including ultrasound report to tell the exact prognosis. Estrogen given in dose of 20 mcg is safe and she can safely continue COCP. Such irregular menses can happen in two cases, PCOS (polycystic ovary syndrome) and POF (premature ovarian failure) or POI (primary ovarian insufficiency). As I do not know the exact diagnosis, it is difficult to tell about expected complications. You can get back with previous investigation reports like ultrasound, hormone assays if done, for exact prognosis.

Same symptoms don't mean you have the same problem. Consult a doctor now!

default Img
Dr. Dattaprasad Balasaheb Inamdar

Obstetrics and Gynecology

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Obstetrics and Gynecology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy